Utah, 2019

Heavy Snow in Utah, March 1 to 4, 2019

March 1 to 4, 2019 · NWS SLC · 5 events in 5 counties and zones

A prolonged winter storm brought snow to much of Utah, with heavy snow accumulation across northern Utah's valleys and mountain valleys.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A prolonged winter storm brought snow to much of Utah, with heavy snow accumulation across northern Utah's valleys and mountain valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 1, 4:34 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 1, 4:34 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
434 AM MST Fri Mar 1 2019

.SYNOPSIS...An active weather pattern will persist across much of
the forecast area through the upcoming weekend. The strongest of
the storms will bring widespread precipitation to much of southern
and central Utah Saturday through Saturday night. The pattern is
expected to remain active into the upcoming week.

&&

.SHORT TERM (Through 00Z Tuesday)...A predominantly zonal flow
prevails across the Great Basin early this morning. A stalled
frontal boundary associated with a shortwave trough which is
currently moving into the northern High Plains is in the process
of stalling across central Utah. Scattered showers in the wake of
this boundary persist across portions of northern and central Utah
in the wake of this boundary, and hi-res models suggest this
activity should diminish leading into the morning hours. As such
have trimmed PoPs across the area for much of the day.

An upper low currently dropping south along the Pacific Northwest
coast will weaken as it ejects inland and across southern Idaho
later this afternoon through tonight. Southerly flow ahead of this
wave will help lift the stalled frontal boundary back north this
afternoon, with overrunning precipitation expected to develop and
fill in across northern Utah by this evening, then continuing
overnight as low level convergence along the boundary increases
associated with a re-enforcing shot of low level cold air.

The pattern remains active leading into the upcoming weekend, as
an upper low currently spinning off the Pacific Coast near 145W
moves inland and across the southern Great Basin/Desert Southwest
Saturday through Saturday night. Ample moisture advection ahead of
this wave will bring widespread precipitation to the southern
2/3rds of Utah during this time, with the northern edge of the
precipitation shield moving into northern Utah during the day
Saturday. Have maintained likely to categorical PoPs across most
locations during this time period.

The models diverge beyond Saturday, with the GFS maintaining a
band of moisture along a stalled frontal boundary leading into
early next week, while the ECMWF advertises a building mid level
ridge which would allow for a warming and drying trend. Have
retained low PoPs during this timeframe until the models come
into better agreement.

.LONG TERM (After 00Z Tuesday)...The last gasp of the Monday system
will be quickly ending Monday evening. This will be followed by a
period of shortwave ridging through the day Tuesday. Tuesday looks
to be warm...with temperatures near to above normal as southwesterly
flow keeps valleys well mixed.

An upper level trough will approach the coast Tuesday. The
previously dominate shortwave will be replaced by another vorticity
maxima through the day Wednesday. Much of the global model guidance
indicates this system will have at least some level of a sub-
tropical moisture tap...bringing anomalously high PWATs into at
least southern Utah later Tuesday into Wednesday. Timing is varied
by about 6 to 18 hours depending on the model in regards to this
feature impacting southern Utah.

The main trough will finally eject across the West sometime later
Wednesday into Thursday. Any break will be limited as yet another
trough approaches the coast with the potential for another
subtropical moisture tap next weekend.

Regardless of timing/strength differences between models and
runs...the next 4-10 days look to be quite active for Utah.

&&

.AVIATION...Occasional light precipitation is expected to end
between 12-14Z this morning. Ceilings are expected to lift to near
6000-7000 feet AGL by 17-19Z. Additional precipitation is expected
later this evening into tonight.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman/Kruse

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Feb 28, 4:41 PM MST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
441 PM MST Thu Feb 28 2019

UTZ001>016-019>021-517-518-WYZ021-011300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
441 PM MST Thu Feb 28 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

A cold front will settle into northern Utah this evening.
This front will bring an increase in showers along with a few
thunderstorms to the northern and central portions of the
outlook area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers will continue over and near the northern and central
mountains through the day Friday. A new storm system advancing
east off the Pacific will bring widespread rain and snow to most
of the outlook area Saturday through Saturday night. Colder
temperatures across the north will lead to snow, with valley rain
and snow and mountain snows for southern and central Utah.
Significant snow accumulations are expected over the southern and
central mountains.

The active weather pattern will continue with another fast moving
weather disturbance bringing rain and snow back to the southern
half of the outlook area Sunday night through early Monday. A
stronger storm system will follow for Wednesday. This storm will
bring widespread precipitation to the area, with significant
mountain snow accumulations possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Wasatch Front

When
March 1, 6:00 AM MST to March 4, 5:00 AM MST
Where
Northern Wasatch Front forecast zone
Reported by
Trained Spotter

Areas across southern Davis county received heavy snowfall. Storm total snowfall reports included 7 inches on the Bountiful Bench, 6 inches in North Salt Lake, and 5 inches in Bountiful.

Heavy Snow, Salt Lake and Tooele Valleys

When
March 1, 6:00 AM MST to March 4, 5:00 AM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
Trained Spotter

The Salt Lake Valley saw widespread heavy snowfall due to a lake effect snow band. Storm total snowfall reports included 7 inches in Cottonwood Heights, 6 inches in Sandy and Taylorsville, and 4 inches in Holladay and South Jordan. The Tooele valley received less snow than the Salt Lake Valley, with storm total snowfall reports including 3 inches in Stansbury Park and 1 inch in Tooele.

Heavy Snow, Southern Wasatch Front

When
March 1, 6:00 AM MST to March 4, 5:00 AM MST
Where
Southern Wasatch Front forecast zone
Reported by
Trained Spotter

The Southern Wasatch Front also received heavy snowfall. Storm total snowfall reports included 10 inches at the Spanish Fork Power House Coop observation location, 8 inches at Alpine and Elk Ridge, 5 inches in Payson, 4 inches in Levan, and 2 inches in Lehi.

Heavy Snow, Wasatch Mountains South of I-80

When
March 1, 6:00 AM MST to March 4, 5:00 AM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

The Wasatch Mountains received significant snowfall accumulations with this storm. Storm total snowfall reports included 17 inches at Brighton Resort, 15 inches at Alta Ski Area, and 12 inches at Solitude Mountain Resort and Park City Mountain Resort.

Heavy Snow, Wasatch Mountain Valleys

When
March 1, 6:00 AM MST to March 4, 5:00 AM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Trained Spotter

The Wasatch Mountain valleys also received heavy snowfall, with Heber City receiving 9 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815961, 815963, 815964, 815979, 815980.